Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 126, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 12, 2004, 4:05 PM EDT for Caswell County, Rockingham County, North Carolina; Pittsylvania County, City of Danville, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 4:05 PM EDT (20:05 UTC)
- Expired
- Aug 12, 2004, 4:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Pittsylvania County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:25 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 122005
SVRRNK
NCC033-157-VAC143-590-122045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT THU AUG 12 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
DANVILLE IN SOUTH CENTRAL VIRGINIA
SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 445 PM EDT
* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF RUFFIN...OR
ABOUT 4 MILES SOUTHWEST OF MAYFIELD...AND MOVING NORTHEAST AT 45
MPH.
* LOCATIONS IMPACTED INCLUDE...
MAYFIELD...
DANVILLE CITY...
DANVILLE AIRPORT...
KEELING...
JAVA...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3652 7970 3638 7958 3632 7947 3658 7924
3685 7923
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:29 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 12, 1:29 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 129 PM EDT THU AUG 12 2004 .AVIATION... CEILING AND VSBYS AT TAF SITES WILL BE DETERIORATING NEXT FEW HOURS AS SOLID AREA OF RAIN MOVES UP INTO THE AREA. RAIN WILL CONTINUE OVERNIGHT UNTIL REMNANTS OF BONNIE PULL UP THE TAIL END LATE TONIGHT. THEN EXPECT A WIND SHIFT AND CLEARING...FIRST AT BLF AND LWB EARLY IN THE MORNING...THEN ACROSS ROA...LYH AND DAN LATE IN THE MORNING. .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 1037 AM EDT THU AUG 12 2004 SHORT TERM (REST OF TODAY)... NO 12Z UPPER AIR RUN DUE TO EQUIPMENT PROBLEMS. HOPEFULLY WELL SEE A 00Z RUN. RADAR FILLING UP TO THE SOUTH AS S/WV ENERGY PUNCHES INTO ALABAMA JUST NORTH OF TS BONNIE. WIDESPREAD SHOWERS AND TSTMS ASSOC WITH THIS WAVE WILL MOVE ACROSS THE FA DURING THE DAY...WITH REMNANTS OF BONNIE MOVING MAINLY THRU THE PDMT THIS EVENING. LKG FOR 2-3 INCH RAIN AMOUNTS IN MUCH OF THE PDMT THRU 12Z FRIDAY. FLOOD WATCH REMAINS IN EFFECT. SLGT RISK OF ISOLATED TORNADOES IN EXTREME SE LATER TODAY AND THIS EVENING AS HELICITY VALUES INCREASE IN VICINITY OF BONNIE. CHANGES IN CRNT FCST INCLUDES INCREASING POP ACROSS MOST OF AREA TO CATEGORICAL AND MAKING SOME MINOR ADJUSTMENTS TO TIMING. WILL TRY TO HAVE FCST UPDATED BY 1115AM. THE FOLLOWING WAS ORIGINALLY ISSUED AT 722 AM EDT THU AUG 12 2004 AVIATION... MVFR/VFR CONDITIONS WITH ISOLD IFR VSYBS WILL SLOWLY IMPROVE EARLY THIS MORNING BEFORE MORE SHOWERS AND LOWERING CIGS ARRIVE BY MIDDAY FROM SW TO NE. EXPECT RAINFALL TO OVERSPREAD THE AREA LATER THIS AFTERNOON WITH THE HEAVIEST OVERNIGHT CAUSING WIDESPREAD MVFR AND IFR CIGS AND OCNL VSBYS. THE REMNANTS OF BONNIE WILL ALSO CAUSE OCNL GUSTY NORTHEAST WINDS TO 35 MPH LATER TONIGHT ESPCLY ALONG AND EAST OF THE BLUE RIDGE. THE FOLLOWING WAS ORIGINALLY ISSUED AT 305 AM EDT THU AUG 12 2004 SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... MAIN PROBLEM WITH QPF OVER THE NEXT 24-36 HRS AS FRONT STALLS ABOUT OVERHEAD TODAY AND REMNANT OF BONNIE ZIPS NNE THRU THE ERN THIRD OF THE CWA LATE TNGT/EARLY FRI. S/W ROTATING AROUND MIDWEST 5H TROF THE MAIN PLAYER TODAY IN ACTING TO ENHANCE UVV FROM W TO E THRU THE AFTN IN RESPONSE TO INCREASING UPPER DIVERGENCE AHEAD OF SHARPENING TROF. SINCE ALREADY HAVE GOOD COVERAGE APCHG THE W ATTM...PLAN TO UP POPS TO LIKELYS W EARLY ON AND THEN COVER MOST OF THE AREA WITH LIKELY OR CAT POPS LATER WHEN SLUG OF DEEPER MOISTURE ALSO ARRIVES. APPEARS CLOUDS MAY LIMIT INSTAB SOME BUT ENOUGH DYNAMICS UNDER THETA RIDGING TO BOOST POPS. THIS ALSO MAY LEAD TO POSSIBLE LOCALIZED FLOOD PROBLEMS LATER AS MOST GUIDANCE SHOWING A GOOD 1-2 INCHES ACROSS THE SW BY 00Z. SINCE SPOTS OVER NW NC GOT A GOOD DOSE OF HEAVY RAIN WED...PLAN TO RAISE A FLOOD WATCH FOR SMALL STREAM FLOODING THIS AFTN ACROSS THE S...AND EXTEND ELSW ALONG/E OF THE BLUE RIDGE FOR BONNIE MOISTURE OVERNGT/EARLY FRI. WITH THE 5H TROF SHARPENING UP MORE AND FRONT A LITTLE FARTHER W...CONCERN IS THAT TRACK MAY BE A LITTLE MORE TOWARD THE ERN SLOPES ENHANCING UPSLOPE OVERNGT BEFORE QUICK SHOT OF UVV ARRIVES EARLY FRI. CONVECTION FEEDING IN OFF THE STREAM TO THE SE MAY ALSO TEND TO ROB INLAND RH TRANSPORT...PER ETA PWATS TO THE SE...IF SYSTEMS SHEARS OUT MORE BUT IFFY ATTM. OTRW FFG QUITE HIGH OUT E AND FAST MOVEMENT SHOULD LIMIT WDSPRD PROBLEMS...BUT IF AREAS GET PROGGED TOTALS TODAY COULD BE A PRIMER FOR HEAVIER RAINFALL OVERNGT INTO FRI. THUS WILL UP POPS TO CAT MOST AREAS TNGT INTO EARLY FRI...AND MENTION HEAVY RAIN BEFORE TAILING OFF TO ISOLD POPS FRI AFTN ONCE DRY SLOT PUNCHES IN UNDER SYSTEM. DECENT HELICITY VALUES ALSO SEEN OVER THE SE LATE TNGT ALONG CIRCULATION PATH WILL HAVE TO BE WATCHED AS CORE OF REMNANT SYSTEM RACES THRU. WILL LOWER TEMPS A BIT TODAY FOR MORE CLOUDS/RAINFALL...THEN RAISE A NOTCH FRI AS SUBSIDENCE KICKS INTO TROPICAL AIRMASS. DRYING WONT LAST LONG HOWEVER AS CHARLEY MAKES THE SWING INTO FL FRI NGT AND HELPS TO BACK COASTAL MOISTURE INLAND INTO THE AREA BY SAT MORNING. GIVEN THE GFS SHOWING HEAVIER RAINFALL INTO THE S BY 12Z SAT...WILL UP POPS A BIT THERE FOR NOW. LONG TERM (SATURDAY THROUGH WEDNESDAY)... BIG WEATHER MAKER TO WORRY ABOUT WILL BE TROPICAL SYSTEM CHARLIE...CURRENTLY MOVING THROUGH THE CARRIBEAN. CURRENT FORECAST FROM THE HURRICANE CENTER HAS CHARLIE MOVING THROUGH THE FORECAST AREA GENERALLY FROM LATE SATURDAY MORNING THROUGH LATE SATURDAY NIGHT. THE 00Z RUN OF THE GFS IS IN GENERAL AGREEMENT WITH THAT TRACK FORECAST...SO LEANED PRETTY MUCH ON THAT MODEL. UPPED POPS SIGNIFICANTLY ACROSS SOUTH AND EAST ZONES ON SATURDAY. STILL ENOUGH UNCERTAINTY THAT FAR OUT...SO DIDNT WANT TO GO CATEGORICAL YET. IF QPF VALUES THAT GFS FORECASTS COMES TO PASS...FFA WILL BE NEEDED FOR SATURDAY TIMEFRAME. WITH THAT BEING A FEW DAYS OUT...WILL JUST MENTION IN THE HWO FOR NOW. ALTHOUGH IT MAY ALSO GET A MENTION IN THE FFA THAT WILL BE ISSUED FOR TROPICAL STORM BONNIE THIS MORNING. FOR THE REMAINDER OF THE FORECAST (SUN THROUGH WED) NO MAJOR CHANGES WERE MADE. AVIATION... MVFR VISIBILITIES ACROSS KDAN AREA. PATCHY FOG WILL CREATE IFR VSBYS ACROSS THE PIEDMONT FROM 06 TO 11Z. VISIBILITIES AND CEILINGS SHOULD IMPROVE A LITTLE AFTER SUNRISE...BUT THIS WILL BE SHORT LIVED. WITH THE EXPECTED APPROACH OF BONNIE...AND WITH A SURFACE FRONT JUST OFF TO OUR WEST...THE THREAT OF RAIN WILL INCREASE DURING THE DAY...AND ESPECIALLY TOWARD 00Z ACROSS NC AND SOUTHERN VA. EXPECT TO HAVE VFR CONDITIONS DECREASING TO MVFR CONDITIONS ACROSS THE ENTIRE CWA BY LATE THIS AFTERNOON...AND THEN BASICALLY LASTING THROUGHOUT THE NIGHT. RAINFALL EXPECTED TO OCCUR AS BONNIE MOVES TOWARDS THE CWA LATE TONIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION (UPDATE)...JS
Hazardous weather outlook, Aug 12, 3:08 PM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 308 PM EDT THU AUG 12 2004 NCZ004>006-VAZ017-022>024-032>035-043>047-058-059-130047- AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA- CAMPBELL VA-CASWELL NC-CHARLOTTE VA-FLOYD VA-FRANKLIN VA-HALIFAX VA- HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA- ROCKINGHAM NC-STOKES NC- 308 PM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL VIRGINIA...AS WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA. .DAY ONE... A TORNADO WATCH IS IN EFFECT UNTIL 8PM EDT. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. THERE IS A POTENTIAL FOR FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NCZ001>003-018>020-VAZ015-016-130106- ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC- WILKES NC-YADKIN NC- 308 PM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHWESTERN VIRGINIA...AS WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. THERE IS A POTENTIAL FOR FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMNANTS OF CHARLEY. VAZ007-009>014-018>020-WVZ042>045-130107- ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV- MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV- TAZEWELL VA-WYTHE VA- 308 PM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. THERE IS A POTENTIAL FOR FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMNANTS OF CHARLEY.
In the hours before
Local storm report, Aug 12, 4:05 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 4 SSW BETHANY 36.26N 79.88W
08/12/2004 ROCKINGHAM NC LAW ENFORCEMENT
TREES DOWN AND DEBRIS IN ROAD AT ROUTE 158 AND HANES ROAD
INTERSECTION.
0335 PM FLOOD 5 SW BETHANY 36.27N 79.91W
08/12/2004 ROCKINGHAM NC EMERGENCY MNGR
WATER COVERING THE ROAD AT THE INTERSECTION OF ROUTE 220
AND ROUTE 65 WITH DITCHES OVERFLOWING.
&&
GALLOWAYThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:30 PM EDT | Tornado Warning | RNK | Rockingham | 30 min |
| Aug 12, 4:26 PM EDT | Tornado Warning | RNK | Caswell, Rockingham | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.